I've been battling constant "vice grip" type headaches and dizziness since Sept. 2008; I've seen 4 Neurologist including the head of the MS Center at Shepherd Center in Atlanta. It all started when I collapsed while shopping; I didn’t pass out, I knew everything going on around me but I couldn’t speak and my left side was extremely weak. Once at the hospital they ran several test, including MRI (I’ve had several since with no change)and CAT scan; they found small lesions on the right side of my brain in the “white matter” and determined that I didn’t have a stroke since I was finally able to some what speak with in a couple hours. That night the headaches and dizziness set in; but other than being weak with my speech I was fine.
My symptoms include constant headaches; dizziness; a feeling as though my legs and hands aren’t really attached and I have to concentrate to make sure they are working correctly; feel like I walk more to the left; I stutter which I never did before and I also run a low grade fever. I’m on multiple medications for headaches, depression, anti-inflammatory ….etc and nothing seems to help. I’m no longer able to hold down a job and I’m very frustrated; I just want to feel like myself again or at least find out what I have so that I can deal with it.
Any help anyone can give me would be greatly appreciated.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
I am not sure what you mean by dizziness; dizziness can mean light-headedness to some people, and vertigo (room-spinning) to others.
If by dizziness you mean light-headedness, then one possibility is called migraine with orthostatic intolerance, a relatively newly recognized disorder that is related to abnormalities in the body's response to changes in posture. This is best diagnosed by a combination of history, physical examination, and a test called a tilt table test. Normally, there are specific blood pressure and heart rate responses that an individual mounts in response to changes in posture. Often, these include a small drop in blood pressure and an increase in heart rate when one assumes a standing posture. In individuals with a problem somewhere within the autonomic nervous system, these responses are abnormal. Diagnosis of autonomic dysfunction includes a tilt table test. Treatment depends on the exact blood pressure and heart rate responses.
The other possibility, if you have vertigo (room-spinning), is a variant of migraine called basilar migraine. Basically this is marked by several hours of vertigo associated with nausea, light-sensitivity, and sometimes other symptoms. Headache may or may not be present. The treatment is different from that used to treat other migraine types; the treatment in this case is a type of medication called calcium channel blocker, such as verapamil, which is actually used to treat blood pressure but works in type of basilar migraine as well.
If your headache has been constant since 2008, and you are on multiple medications, which it sounds like you are, one of the most common causes of headaches in people with chronic headaches is called medication rebound or medication overuse headache. This would not be the initial cause of your headache, but what is perpetuating your headache and making it worse. Medications as simple as tylenol or advil if used too much can cause rebound headaches that are even worse then the headaches for which the medications were started for. This is very common and is most likely to occur with use of any medication for your headache more than a few times a week. It can occur with all the commonly used headache medications such as ibuprofen, triptans (such as imitrex), fioricet, and commonly with any type of narcotic such as tylenol #3, dilaudid, percocet, etc. The treatment is difficult, but basically involves weaning off the offending agent and replacing it with another that is later weaned off, combined with a more long-term solution. This should be done under strict guidance by a specialist, preferably a headache specialist, or else the headache will not improve and withdrawal side effects can occur.
It sounds like you have already had extensive evaluations, but if you have not been evaluated specifically by a headache specialist (a neurologist specialized in headache medicine) this is recommended. Evaluation at a tertiary care center (such as a university hospital or referral center) would likely be of most benefit.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
I just posted a similiar question here and one thing I have noticed is that I was chasing side effects from medications. I removed myself from all anti-deps, steroids, and even headache medicines. It took 5 days for them to leave my system through constant water flushing and I feel about 75% my old self again. Not completely back to normal but much better. Please consider removing yourself off the medicines under doctor supervision because they will mimic sickness and make you feel worse. Dont let them tell you that they dont have side effects. I had an anti-biotic almost kill me during my battle.
Thank you for all the information you provided and below is a little more information.
The current neurologist that I'm seeing specializes in headaches; and to answer your question about the type of dizziness I'd best describe it as light headiness. I constantly feel as though I'm moving yet the room and everything around me is still.
I'm currently taking the following medications:
Vitamin D 50000 IU once a week
Meclizine 25 mg 1 tablet 3 times a day (for dizziness)
Etodolac 500 mg ER once daily (for inflammation)
Tramadol 50 mg 1 tablet 4 times a day (for pain( suppose to take tylenol with this on a 1 for 1 basis))
Topiramate 100 mg and 50 mg 1 ea at bedtime (to help with the headaches)
Venlafaxine 75 mg 2 tablets in the am and 1 at bedtime ( anxiety)
Fluticasone Propionate nasal spray 50 mcg 2 sprays in ea. nasal in the am
Amerge 2.5 mg as needed for major headaches
Sumatriptan Nasal Spray 20 mg as needed for really major headaches
There is one thing that I have mentioned to all my Neurologist; back around Thanksgiving 08 I had a really bad case of bronchitis and my primary care physician gave me 2 shots of cortisone plus a 10-day supply of cortisone. For the first time since Sept 08 I felt normal for approximately 15 days then I really crashed; but none of the doctors have explored giving me any dozes of any type of cortisone.
I also have had a consistently high CRP rate on the many blood test; which is an indication of infection, right?
I will mention the "tilt table" procedure to my current neurologist.
Thank you again.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.